Illinois, 2024

Flooding in Illinois, January 15 to 27, 2024

January 15 to 27, 2024 · NWS LOT · 4 events in 4 counties and zones

Very cold temperatures led to rapid ice formation on rivers. Localized flooding due to ice jams occurred along portions of the Kankakee River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Very cold temperatures led to rapid ice formation on rivers. Localized flooding due to ice jams occurred along portions of the Kankakee River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 15, 5:49 AM CST, 11 minutes earlier.

Area forecast discussion, Jan 15, 5:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
549 AM CST Mon Jan 15 2024

.UPDATE...
Issued at 549 AM CST Mon Jan 15 2024

Got to looking at tonight's snow threat a little closer and am a
little concerned about the potential for this wave to overperform
a bit. Luckily, moisture is very limited, but GFS, RAP, and NAM
all depict a fairly deep and rather strong mid level frontogenetic
circulation developing. The vertical circulation associated with
the f-gen band is progged to intersect a fairly deep layer of
saturated negative EPV, with large scale synoptic ascent owing to
strong upper level divergence associated with 130-140 250mb jet
stream passing through the region. Similar setups have resulted
in fairly narrow meso-scale bands of heavier snow. While most of
the time, these set-ups don't get out of hand or produce anything
particularly noteworthy, occasionally, they do produce bands of
much heavier snow than forecast by model guidance. Not planning
any changes to the forecast at this point, but did want to raise
awareness that tonight's snow threat across our southern CWA bears
watching.

- Izzi

&&

.SHORT TERM...
Issued at 325 AM CST Mon Jan 15 2024

Through Tuesday...

Key Messages:

* Continued bitterly cold temps and dangerous wind chills
* Quick hitting shot of light (but potentially impactful) snow
  likely tonight, mainly south of the Kankakee/Illinois Rivers

Coldest air mass we've seen in five years has dug its heels in and
will stick around another couple of days. Wind chills this morning
remain just insultingly cold between 25 and 40 below zero early
this morning. Other than the ECMWF, the majority of guidance was
between 5 and 15 degrees too warm with afternoon temperatures on
Sunday. Given no change in air mass and less sunshine this
afternoon, not seeing any obvious reasons why temperatures will be
much warmer than yesterday afternoon. Have lowered forecast highs
to be closer to, but still not quite as cold as the ECMWF. It
wouldn't be hard to envision the day shift having to lower high
temps more today. Only expecting winds around 8-13 mph today; not
terribly strong, but with temps remaining below zero, wind chills
will remain in the teens to 20s below zero even during the
warmest part of the day.

A fairly impressive looking shortwave trough is progged to pivot
around the southwest and southern periphery of this deep long
wave. Shortwave is currently seen on water vapor imagery over
MT/WY and is progged to track quickly east across the central
Plains today and into the mid-Mississippi Valley by later this
evening. Snow has already broken out across the central High
Plains in advance of this wave and growing increasingly concerned
that there will be a period of snow tonight across the southern
portions of our CWA.

The ECMWF is the most aggressive with QPF tonight, both in areal
and northward extent and has good support from the EPS. SREF is
also fairly aggressive with northward extent of very light QPF. It
typically doesn't take much forcing to squeeze snow out of an
Arctic air mass like this once column becomes saturated. Forecast
soundings from even the drier guidance suggest column should
become saturated, with forecast soundings from the ECMWF most eye-
catching in terms of snow potential. While QPF is just a
couple/few hundredths of an inch, the potential is there for very
high snow:liquid ratios. Assuming the column saturates as much as
depicted by ECMWF forecast soundings, then a deep saturated layer
with temps around -20C would support fluffy, high ratio dendrites.
Plan to message accumulations of a coating to an inch, which
given the temperatures could be enough to cause roads to become
very slippery and snow/ice covered. These little less than an inch
snowfalls in Arctic air often prove to be high impact with
respect to travel, sometimes more so than the big 6"+ snowfalls.
Confidence is low in how far north the light snow accums will
extend. Expanded pops farther north and increased them to likelies
south of the Illinois and Kankakee Rivers. Would have gone with
categorical (80%+) pops in the southernmost portions of our CWA,
but didn't want to make too drastic of a change from our previous
forecasts.

Unfortunately, tonight's clipper will complicate the low
temperature forecast and wind chill headlines. First, anticipating
temperatures will generally be starting colder than most guidance
this evening, but with cloudy or mostly cloudy skies expected
across the CWA this evening, temperatures will probably be slow to
fall and may even slowly rise in our southern CWA. By late
tonight, the trough axis will shift east of the forecast area and
skies are expected to clear out, especially in our northwest CWA.
ECMWF and GFS 2m temps are in great agreement tonight, so
generally stuck with them, which is teens below zero in interior
northern IL ranging to a couple degrees below zero in the
south/southeastern-most portions of the CWA, where clouds may not
clear before sunrise.

Temperatures and wind chills have consistently been verifying at
or just below the lowest guidance and we've had to expand wind
chill warnings multiple times. Have opted to extend the wind chill
warning into Tuesday morning for about the northwest 2/3 of the
CWA with a buffer of a wind chill advisory to the east of the
warning. Left our southeast 3 counties in NW IN out for now as
temp/wind chill uncertainty is highest there with the cloud cover
and snow tonight. Left the wind chill advisory from 18z Tue
through 15z Wed as is for now, so these headline changes are just
through Tuesday morning.

- Izzi

&&

.LONG TERM...
Issued at 325 AM CST Mon Jan 15 2024

Tuesday night through Sunday...

* Biting wind chills expected Tuesday night due to strong
  southwest winds, which will eventually usher in a short break
  in the deep freeze
* One last (for a while at least) dump of bitterly cold Arctic air
  Friday into Saturday, possibly with some snow as the cold
  arrives

Another shortwave trough and associated surface low will pivot
around the long wave trough, passing north of the area Tuesday
night. Tightening pressure gradient between that low and the
Arctic high to south will result in breezy, if not outright windy
conditions Tuesday night. The southerly winds should result in
nearly steady or even very slowly rising temperatures, but any
gains we'd see in wind chills as a result of less cold
temperatures will be offset by the strong winds, so another night
of wind chills in the 10 to 30 below zero range looks to be in the
offing.

Didn't make any changes to the chance pops Wednesday night, but
guidance has been trending slower with that wave and is more
focused on Thursday now. Generally speaking, the predictability of
these low amplitude waves tends to be low, so forecast timing of
light chances will likely continue to be fine tuned in coming
days. Less frigid temps are still expected Wednesday into
Thursday.

The next shot of bitter cold still looks slated to arrive around
Friday and could be accompanied by some light snow as it arrives.
While shorter lived than the current cold snow, low temps could
still dip into the teens below zero across interior northern IL
and struggle to get into the single digits above zero most areas.
We continued to see strong ensemble support for a major change
change next week, flipping back to a pattern very much like what
we saw in December with unseasonably mild, Pacific origin air
flooding east across most of the country. Unlike December, this
milder air mass will encounter an expansive and deep snow pack
that will take some time to melt, so important to keep expectation
in check for the switch to a milder pattern next week.

- Izzi

&&

.AVIATION...
For the 12Z TAFs...

VFR conditions and west to west-southwesterly winds expected
through the TAF cycle. Winds could become gusty at times this
evening into the overnight hours, particularly ORD and MDW.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ032-ILZ103-
     ILZ104-ILZ105-ILZ106-ILZ107 until noon Tuesday.

     Wind Chill Advisory...ILZ023-ILZ108...noon Monday to 9 AM
     Wednesday.

     Wind Chill Warning...ILZ023-ILZ033-ILZ039-ILZ108 until noon
     Monday.

     Wind Chill Advisory...ILZ033-ILZ039...noon Monday to noon
     Tuesday.

     Wind Chill Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ103-ILZ104-
     ILZ105-ILZ106-ILZ107...noon Tuesday to 9 AM Wednesday.

IN...Wind Chill Advisory...INZ001-INZ002...noon Monday to 9 AM
     Wednesday.

     Wind Chill Warning...INZ001-INZ002-INZ010-INZ011-INZ019 until
     noon Monday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 15, 3:52 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
352 AM CST Mon Jan 15 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-161000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
352 AM CST Mon Jan 15 2024 /452 AM EST Mon Jan 15 2024/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Excessive Cold Risk.
  Limited Snow Risk south of Illinois and Kankakee Rivers.

DISCUSSION...

Dangerously cold wind chills will continue.

Light snow is likely tonight, especially south of the Kankakee and
Illinois Rivers where a coating to locally an inch of snow could
result in hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Wednesday morning...
  Significant Excessive Cold Risk.
Friday and Saturday...
  Elevated Excessive Cold Risk.

DISCUSSION...

Dangerously cold wind chills will continue through Wednesday
morning, and possibly return again by Friday and Saturday.

River ice is expected to rapidly build up on area rivers this
week as a much colder arctic air mass moves into the area. This
will bring a threat for localized ice jam related flooding on
area
rivers.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-161000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
352 AM CST Mon Jan 15 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Thursday...
  Hazardous conditions for small craft are likely.
Friday and Saturday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.
Sunday...
  Hazardous conditions for small craft are likely.

- Izzi

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Will

When
January 15, 6:00 AM CST to January 27, 8:00 AM CST
Where
Will County, 2.5 mi SSW of Channahon to 2.2 mi S of Midewin National Tallgrass Prairie
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.397, -88.250

Ice jam flooding began during the morning of January 15th along the Kankakee River between Wilmington and the Grundy County line. Minor flooding occurred in low lying areas in Phelan Acres and the Kankakee Cutoff. By afternoon, low lying flooding began in yards along Cottage Road with one structure surrounded by water. Kelly Road and Phillips Road were impassable due to flooding. Minor flooding was reported on Blodgett Road, just east of Kelly Road. A resident was evacuated from an elevated home that became surrounded by water on Muskie Lane.

On the morning of January 16th, a vehicle became stuck in flood waters along Cottage Road and two occupants needed to be rescued. Blodgett Road became impassable due to flooding and solid ice cover as temperatures remained bitterly cold. During the afternoon, multiple houses were surrounded by water on Readman Lane. River Road became impassable due to flooding north of Interstate 55 and the entrance road to the Kankakee Conservation Area from North River Road became impassable due to flooding.

On the morning of January 17th, the ice jam reached the Wilmington Dam. Roads in Island Park became impassable due to flooding. Multiple homes remained surrounded by water on Readman Lane. Little change to the flooding occurred for nearly a week as temperatures remained bitterly cold.

As temperatures began to warm the following week combined with melting snow and heavy rain, the ice began to move and shift, resulting in new flooding. Multiple cars and structures were surrounded by water and ice near Kelly Road and Phillips Road on the morning of January 24th. Eventually the ice jam broke and caused flash flooding late on January 25th into the 26th. The river gauge on the Kankakee River near Wilmington was reading near or above major flood stage until the ice jam broke.

Flood, Grundy

When
January 15, 6:00 AM CST to January 27, 8:00 AM CST
Where
Grundy County, 0.9 mi S of Channahon to 2.73 mi W of Channahon
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.397, -88.250

Flood, La Salle

When
January 16, 7:00 AM CST to January 27, 6:00 PM CST
Where
La Salle County, 0.28 mi S of Naplate to 0.84 mi NE of Naplate
Cause
Ice Jam
Reported by
Other Federal Agency
Coordinates
41.326, -88.880

An ice jam upstream from the Starved Rock Lock and Dam extending upstream to near Naplate caused minor flooding near Ottawa.

Flood, Kankakee

When
January 18, 11:00 AM CST to January 26, 12:00 PM CST
Where
Kankakee County, 0.81 mi SSW of Aroma Park to 1.08 mi ESE of Aroma Park
Cause
Ice Jam
Reported by
Public
Coordinates
41.069, -87.816

Flooding was reported of overbank areas along the Kankakee River in Aroma Park.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151535, 1151545, 1151690, 1151706.